Overdose Lifeline strives to provide the most up-to-date, research-based information on overdose, drugs that can cause overdose, and overdose prevention.
Xylazine, a non-opioid sedative used in veterinary medicine, has recently gained attention for its role in increasing overdoses nationwide. However, it is not new to the illicit drug market.
Xylazine is not approved for use in humans. Because it is not approved for human use, there has not been enough research conducted to fully understand the potential impact of xylazine on the human body. It is known that xylazine depresses the central nervous system, causing drowsiness and slowed breathing, heart rate, and blood pressure. If too much is consumed, or if consumed in a mixture with other drugs, the sedative can depress the central nervous system to the point where death occurs.
The effects of xylazine kick in within minutes of administration (smoking, snorting, swallowing, inhaling, or injecting) and can last upwards of 8 hours.
Xylazine was first seen in the drug supplies in Puerto Rico, but recently xylazine has been showing up in U.S. drug supplies in combination with other drugs, commonly fentanyl. It is often added to drugs like fentanyl and heroin because it lengthens the effects of the drugs. In 2021, xylazine was found in 91% of opioid samples in Philadelphia. Repeated use of xylazine has been linked to the onset of painful skin ulcers and abscesses. Treatment of these ulcers and abscesses includes antibiotics, regular cleaning, and in more severe cases amputation.
Because xylazine is not an opioid, naloxone will not reverse a xylazine overdose. But, since xylazine is typically co-ingested with opioids like fentanyl, naloxone should be administered in the event of an overdose to reverse the effects of the opioid in the system.
Read through the fact sheets below to learn more…
- Substance Use Philadelphia Xylazine Fact Sheet
- Michigan Poison and Drug Information Center at Wayne State University
- Connecticut Clearing House, Drug Facts: Xylazine
- Xylazine Information Sheet
- What to do in an overdose situation when Benzos or Xylazine are present. (Distributed by Prevention Point Pittsburgh)